In this article I’m going to be talking about retinol and hair loss. This is something I get a ton of questions about.
Retinol and retinoid are both forms of vitamin A, which can be applied to the skin or taken in pill form by mouth to treat a variety of skin conditions and skin concerns.
However a lot of people, especially on the internet report hair loss with topical retinol.
So I’m going to get into that in this article.
It always surprises me when I hear people saying how can I avoid hair loss when using a topical retinoid or retinol. A lot of people on the internet will say or report that they experience hair shedding after starting retinol or retinoid.
One possible reason for this however is that if you are putting the retinol or retinoid product in your hairline or to your scalp.
The vehicle, meaning not the actual active ingredient, the retinoid or retinol, but the other stuff in the product, might be drying, might cause some irritation and importantly it might lead to dryness of the hair shaft and increase breakage.
But that even seems super unusual to me. Unless you are dumping massive amounts of the topical retinol or retinoid onto your face and it’s being transferred up into your hairline, into your scalp, it does seem very unlikely.
Whenever you start a retinol or retinoid, there is a period of time where you do experience an increase in dryness, peeling and whatnot. So I suppose if you get some in the hairline, you experience dryness and peeling there, that could lead to increased hair fragility and breakage.
But if that happens, don’t stress about it. It’s not going to be permanent. The hair will grow back. Topical retinoids and retinols do not impact the hair cycle in a negative way.
As a matter of fact, topical retinoid, namely tretinoin, has been shown to improve the responsiveness of the hair follicles to the topical hair loss medication minoxidil aka rogaine.
If you’re not familiar with rogaine, it is a medication used to treat pattern hair loss in men and women. Some people, for whatever reason, who have what’s called pattern hair loss, just don’t respond to minoxidil.
There was actually a study that showed that in people who do not respond to minoxidil, they’ve been using it and getting nowhere with it, when they started using it along with tretinoin to the scalp, 43% of those non-responders started responding to minoxidil within five days.
They showed in the study that this occurred because tretinoin actually upregulates something called sulfonyl transferase in the outer root sheath and that is part of where minoxidil targets. Basically it makes the hair follicle more responsive to that medication.
All that is to say that tretinoin, a topical retinoid, does not cause hair loss by impacting the hair cycle or anything. In fact, it is used to treat a type of hair loss called pattern hair loss in men and women.
It can make it so that the hair follicle is more responsive to hair loss treatments.
You do get some dryness and irritation but you also get that with minoxidil.
So this reported side effect of increased hair shedding, it could be just guilty by association and caused by something else.
Honestly there are so many different types of hair loss that whatever you see on the internet, somebody suddenly claiming that a product caused hair loss, you really need to question what was the diagnosis of the hair loss first.
Because there are some types of hair loss that just come out of nowhere and have nothing really to do with the products that you’re using.
But when you start experiencing that, of course you’re going to associate it with the product. It could just be guilty by association, which I think is really what is happening here with users of topical retinoids.
Something else is going on or they’re just getting a lot of dryness, peeling, irritation and increased breakage.
So that’s topical retinols and retinoids, tretinoin for example. But what about those that you take by mouth, like accutane, isotretinoin.
Isotretinoin is used to treat acne. It’s one of the best acne treatments that we have and we also use it off label to treat a variety of other conditions, including rosacea.
However a very common and expected side effect is a lot of dryness and peeling of the skin and the lips and you can get dryness in the scalp.
Accutane or any oral retinoid can cause something called telogen effluvium.
What is telogen effluvium?
It is a type of hair shedding. The hairs on your head are all in different stages of the growing cycle and sometimes when you’re on a medication or maybe you go through a stressful event, maybe you’re sick, you have a fever or you’re a woman who is pregnant and you deliver, that can all shift around the stages of the hair cycle.
It’s just temporary, this shedding typically stops six to eight weeks after you stop the medication. So it’s not permanent.
I know there’ll probably be somebody who’s like I went on accutane, I got the shedding and I’m still shedding.
There will be a very small percentage of people who continue for the long run to have persistent shedding and thinning of the hair.
Another reason why you might note hair loss with taking an oral retinoid like accutane is that some people don’t realize they take supplements and the supplements have vitamin A.
Vitamin A is actually pretty easy to get to a high level of in the body. It’s stored in the liver, it can accumulate and spill over into the blood and have negative side effects.
Accutane is cleared out of the body very quickly, but if you’re taking it, it’s got its drying side effects and you’re also taking vitamin A supplements and your levels are of vitamin A are too high, that is definitely a setup where you can expect a more profound hair shedding because you have the high vitamin A.
It’s going to be a situation where not only are you probably going to be experiencing hair loss, but also really dry skin.
So be really mindful that you’re not taking vitamin A supplements. They can be dangerous actually.
Unless you have been advised by your treating doctor to take a vitamin A supplement, I caution you against it because it can get to a very high level.
One of the first side effects of that is going to be super dry skin and you certainly would not want to be in that situation, along with a vitamin A medication like accutane.
That’s what I can tell you about retinol and retinoids whether topical or systemic and hair loss.
Samantha is a hairstylist with over 12 years of color and stylist experience. She enjoys using her knowledge to create what her clients really want when they sit down in her chair. Her passion is creating unique looks that her clients feel great in.